Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 62, NWS Jackson, KY

May 21, 1998Elliott County, Rowan County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 21, 1998, 1:59 AM EDT for Elliott County, Rowan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 1998, 1:59 AM EDT (05:59 UTC)
Expired
May 21, 1998, 5:00 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Elliott County, KY, Rowan County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 210600
FFWJKL
KYC063-205-210900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
159 AM EDT THU MAY 21 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELLIOTT COUNTY IN EASTERN KENTUCKY
  ROWAN COUNTY IN NORTHEASTERN KENTUCKY

* UNTIL 500 AM EDT

* AT 155 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM MOREHEAD TO 30
  MILES EAST OF MOREHEAD... MOVING SOUTH AT 15 MPH.

* A LINE OF THUNDERSTORMS SOUTH OF INTERSTATE 64 WILL TRACK SLOWLY
  SOUTH ACROSS ELLIOTT AND SOUTH ROWAN COUNTIES THROUGH 3 AM.
  RAINFALL AMOUNTS BETWEEN 1130 PM AND 155 AM RANGED UP TO ONE TO
  TWO IN A HALF /2.50/ INCHES. AN ADDITIONAL INCH OF RAIN OR MORE
  PER HOUR WILL OCCUR.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! MOVE TO HIGHER
GROUND IF RAPIDLY RISING WATER IS OBSERVED.

KH/CEG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:40 PM EDT, 11 hours 19 minutes earlier.

Area forecast discussion, May 20, 2:40 PM EDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT WED MAY 20 1998

ETA...AVN HANDLING WELL...AGREEING WELL WITH PREVIOUAS RUN. FRONT
SAGGING SOUTH WITH WEAK RDG OVER CENTRAL US. THUNDERSTORMS MOVG ALONG
FRONT TO SE.

WITH SUNSHINE...GOOD WARMING OVER EAST KENTUCKY. DEWPTS HAVE INCRD
THROUGH DAY TO MID 60S. NO STRONG LIFT BUT MODIFIED SOUNDINGS INDICATE
PLENTY OF INSTABILITY.

OVERALL...TIMING OF THUNDERSTORMS INTO EAST KENTUCKY BIG PROBLEM FOR
THIS EVENING. ONLY WK PUFFY CU PRESENT...WITH NO VERT DEVELOPMENT.
THINK ACTIVITY WILL MOVE IN FROM WEST...TOWARD SUNDOWN.

JKL 64/83/55/78 4210
LOZ 61/82/55/80 4310

MARSHALL

In the hours before

Special weather statement, May 20, 9:35 PM EDT, 4 hours 24 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
935 PM EDT WED MAY 20 1998

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR ANY
PORTION OF KENTUCKY...

THE SEVERE THUNDERSTORMS THAT CROSSED OVER EASTERN KENTUCKY THIS
EVENING HAD MOVED EAST BY 930 PM EDT. THEREFORE THE SEVERE
THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE AREA. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER ON TONIGHT BUT THESE
ARE EXPECTED TO REMAIN TO BELOW SEVERE LEVELS.

GREIF
Special weather statement, May 20, 9:35 PM EDT, 4 hours 24 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
935 PM EDT WED MAY 20 1998

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR ANY
PORTION OF KENTUCKY...

THE SEVERE THUNDERSTORMS THAT CROSSED OVER EASTERN KENTUCKY THIS
EVENING HAD MOVED EAST BY 930 PM EDT. THEREFORE THE SEVERE
THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE AREA. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER ON TONIGHT BUT THESE
ARE EXPECTED TO REMAIN TO BELOW SEVERE LEVELS.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:03 PM EDTSevere Thunderstorm WarningJKLLetcher, Pike62 min
May 20, 8:33 PM EDTTornado WarningJKLMartin, Pike62 min
May 21, 12:24 AM EDTSevere Thunderstorm WarningJKLRowan61 min
May 21, 12:31 AM EDTFlash Flood WarningJKLFleming, Rowan2 hr
May 21, 12:34 AM EDTSevere Thunderstorm WarningJKLBath31 min
May 21, 12:40 AM EDTSevere Thunderstorm WarningJKLMorgan45 min
May 21, 12:46 AM EDTSevere Thunderstorm WarningJKLElliott49 min
May 21, 1:41 AM EDTSevere Thunderstorm WarningJKLRowan49 min
May 21, 1:47 AM EDTSevere Thunderstorm WarningJKLPulaski58 min

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.